Colorado, 2018Flash Flooding and Heavy Rain in Colorado, July 28, 2018
July 28, 2018 · NWS GJT · 4 events in 1 county or zone
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Eagle County which led to some flash flooding over the Lake Christine fire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Eagle County which led to some flash flooding over the Lake Christine fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:44 AM MST, 16 minutes earlier.
Area forecast discussion, Jul 28, 10:44 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 AM MDT Sat Jul 28 2018
.SHORT TERM...(Today through Sunday)
Issued at 317 AM MDT Sat Jul 28 2018
Plenty of moisture remains trapped under the high pressure this
morning and will allow another round of showers and storms to
fire. All models agree the jet stream will be riding up and over
the high pressure which will put the over our area. The jet looks
to produce enough divergence aloft to further aid in convective
development this afternoon and evening, very similar to what we
saw yesterday. Very short range models are also giving a slight
nod to more convective development north of I-70 and the central
mountains as opposed to down south. Having said that, the San
Juans are still favored for showers and storms thanks to
orographic lift and daytime heating. As will be the case for the
rest of summer, will need to keep an eye on any stronger
showers/cells that move over the 416 Fire due to flash flooding
concerns. DCAPE values are expected to be over 1000 J/kg again
today indicating that gusty outflow winds of 40 to 50 mph will be
possible. Temperature guidance still remains a bit flaky with this
mornings run and is a bit tricky due to expected cloud cover.
Either way, temperatures will run above normal.
A downtick in convection will commence on Sunday as available
moisture will decrease across the area. A few showers and storms
will form over the higher terrain but with limited moisture, do
not expect convection to be as widespread as we've seen over the
past few days.
.LONG TERM...(Sunday night through Friday)
Issued at 317 AM MDT Sat Jul 28 2018
Moisture tap will be getting turned down for a few days as we
start off the new week with dry northwesterly flow settling in.
Models are in good agreement with this advertised drying trend as
precipitable water values tumble back down around a half inch.
There will still be enough moisture to fire a few high-based
storms off the higher ridges, but coverage will be down in the 10
to 20 percent range through Tuesday. The valves start to open back
up around mid-week with a surge of deeper moisture working
northward across Arizona and Utah as the upper level ridge shifts
eastward back into the Four Corners region. This drives
precipitable water values back over an inch beginning Wednesday
with this deeper plume remaining overhead through next weekend.
Stage is being set for a more prolonged period of unsettled
weather with heavy rainfall possible as we close out the week with
nocturnal convection likely. Finer details will be worked out as
we get closer to the main event, but confidence is rising that
more widespread rainfall will be moving into the region by late
next week. Temperatures will be running about 2 to 4 degrees above
seasonal norms to start off the period before cooling back down to
more normal conditions as the moisture returns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 28 2018
Isolated to scattered storms today will threaten ILS breakpoints
at TAF sites throughout the afternoon and early evening hours.
Anticipating that a second line of storms will develop across
eastern Utah later this afternoon and trek eastward late this
afternoon. VFR will prevail at TAF sites in between storms. Gusty
winds to 45 kts will be possible today with stronger
thunderstorms, especially locations from KCNY-KMTJ-KGUC and
northward. Less convection is expected on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...JDC
AVIATION...JAM
Hazardous weather outlook, Jul 28, 4:51 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
551 AM MDT Sat Jul 28 2018
COZ001>014-017>023-UTZ022>025-027>029-291200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
551 AM MDT Sat Jul 28 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
More convection is expected today as daytime heating, moisture,
and the jet stream aloft all aid in convective development. Gusty
winds from any convection may reach 40 to 50 mph this afternoon
and evening. Most storms and showers will die down shortly after
sunset though a few may linger past then.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry conditions will move in Sunday through Wednesday causing a
noticeable decrease in convection across the area. Even so, some
showers and storms will likely fire over higher terrain. Coverage
will be much less than we've seen lately. Moisture starts
increasing Wednesday onwards which will cause convection to
increase as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 28, 9:26 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM DENSE FOG 1 N SILVERTON 37.82N 107.66W
07/28/2018 SAN JUAN CO CO-OP OBSERVER
VISIBILITY WAS ABOUT A TENTH OF A MILE FROM
SHORTLY AFTER MIDNIGHT UNTIL 9 AM MDT THIS
MORNING.
&&
JRPLocal storm report, Jul 28, 10:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 AM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN 4 S VALLECITO 37.33N 107.60W
07/25/2018 E0.47 INCH LA PLATA CO TRAINED SPOTTER
RAINFALL OCCURRED BETWEEN 2:26 PM AND 2:41
PM MDT.
&&
JRPLocal storm report, Jul 28, 11:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL CARBONDALE 39.40N 107.21W
07/28/2018 M0.25 INCH GARFIELD CO PUBLIC
TWITTER REPORT FROM BRYAN HANNEGAN FROM
DOWNTOWN CARBONDALE.
&&
JPFHeavy Rain, Eagle
- When
- July 28, 11:00 AM MST to 11:54 AM MST
- Where
- Eagle County, 0.69 mi N of El Jebel
- Reported by
- Mesonet
- Coordinates
- 39.410, -107.080
An IRAWS station measured 0.24 inches of rain and small hail between 11:03 and 11:18 PM MST. The Incident Meteorologist on the Lake Christine fire reported that flowing water up to 6 inches deep ran across a U.S. Forest Service road and a small amount of debris flowed down drainages as a result of heavy rain.
Flash Flood, Eagle
- When
- July 28, 11:00 AM MST to 11:54 AM MST
- Where
- Eagle County, 0.62 mi NNW of El Jebel to 0.72 mi NNW of El Jebel
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 39.409, -107.083
The Incident Meteorologist on the Lake Christine fire reported that flowing water up to 6 inches deep ran across a U.S. Forest Service road and a small amount of debris flowed down drainages as a result of heavy rainfall. An IRAWS station in the area measured 0.24 of an inch of rain and small hail within 15 minutes.
Heavy Rain, Eagle
- When
- July 28, 3:45 PM MST to 4:18 PM MST
- Where
- Eagle County, 2.43 mi NNW of El Jebel to 2.42 mi N of El Jebel
- Reported by
- Law Enforcement
- Coordinates
- 39.434, -107.090
The El Jebel RAWS station measured 0.34 of an inch of rain which fell in approximately 30 minutes. Minor debris flows were reported across the western portion of the Lake Christine Wildfire burn scar with debris flowing toward Spring Park Reservoir. Fire fighting crews reported standing water depth of 2 to 3 inches in some areas.
Flash Flood, Eagle
- When
- July 28, 4:45 PM MST to 5:00 PM MST
- Where
- Eagle County, 2.07 mi N of El Jebel to 2.43 mi N of El Jebel
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -107.080
Minor debris flows were reported across the western portion of the Lake Christine fire burn scar with debris flowing toward Spring Park Reservoir. Crews reported standing water depth of 2 to 3 inches in some areas. The El Jebel RAWS site reported 0.34 inches of rain fell in approximately 30 minutes between 3:45 and 4:18 PM MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Tornadoes and Hail in Wyoming, July 28, 2018EF3 · 5 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Damaging Winds in Kansas, July 28 to 29, 201870 kt wind · 12 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766194, 783100, 783098, 766193.